Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 239, NWS Louisville, KY

July 6, 2004Orange County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jul 6, 2004, 12:59 AM EST for Orange County, Indiana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2004, 12:59 AM EST (05:59 UTC)
Expired
Jul 6, 2004, 1:45 AM EST
In force
46 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Orange County, IN

What was reported inside it

TimeReportWhereRemark
Jul 6, 1:01 AM ESTTSTM WND DMGPaoli, INTREES DOWNED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.0 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 060559
SVRLMK
INC117-060645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1259 AM EST TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 145 AM EST

* AT 1255 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PAOLI...OR ABOUT 43 MILES NORTHWEST OF LOUISVILLE...AND MOVING EAST
  AT 45 MPH.

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3867 8662 3840 8662 3840 8633 3868 8634

$$

SCHOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:25 AM EST, 34 minutes earlier.

Area forecast discussion, Jul 6, 12:25 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
125 AM EDT TUE JUL 6 2004

WITH CONVECTIVE SYSTEM ON OUR DOORSTEP WE HAVE UPDATED FCST TO
REFLECT A LIKELY PERIOD OF SHOWERS AND THUNDERSTORMS...ESPECIALLY
FROM LOUISVILLE BACK TO THE WEST. ALTHOUGH SYSTEM IS WORKING INTO
AIRMASS PREVIOUSLY WORKED OVER...IT MAY TAKE A BIT OF TIME TO
DIMINISH WELL BELOW SVR THREATS...SO WILL CONTINUE TO MONITOR SVR
WIND THREAT. -JB

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Jul 5, 5:03 PM EST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
603 PM EDT MON JUL 5 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061100-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
603 PM EDT (503 PM CDT) MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

AN AREA OF LOW PRESSURE WILL TRACK INTO THE GREAT LAKES TONIGHT.  A
COLD FRONT ASSOCIATED WITH THIS LOW IS FORECAST TO MOVE INTO THE
KENTUCKY OVERNIGHT.  A FEW SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE DURING THE OVERNIGHT HOURS.  THE STORM PREDICTION CENTER
HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER
ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA.  THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN DURING THE AFTERNOON AND EVENING HOURS ON TUESDAY...AS THE
FRONTAL BOUNDARY REMAINS IN THE VICINITY OF THE KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS
AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING
OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

JARVIS

In the hours before

Local storm report, Jul 5, 7:41 PM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
841 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     FRANKLIN                36.73N 86.57W
07/05/2004                   SIMPSON            KY   LAW ENFORCEMENT

            TREES AND POWER LINES WERE DOWNED COUNTYWIDE.

&&

MRC
Local storm report, Jul 5, 7:43 PM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
843 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     SCOTTSVILLE             36.75N 86.20W
07/05/2004                   ALLEN              KY   LAW ENFORCEMENT

            TREES AND POWER LINES WERE DOWNED COUNTYWIDE.

&&

MRC
Local storm report, Jul 5, 7:45 PM EST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
845 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     HARRODSBURG             37.77N 84.85W
07/05/2004                   MERCER             KY   LAW ENFORCEMENT

            A TREE WAS DOWN OVER A COUNTY ROAD. LARGE LIMBS WERE
            DOWNED.

&&

MRC
Local storm report, Jul 5, 8:26 PM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
926 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     BOWLING GREEN           36.97N 86.44W
07/05/2004  79 MPH           WARREN             KY   TRAINED SPOTTER

            WIND GUST AT THE ENVIRONMENTAL SCIENCE BUILDING AT
            WESTERN KENTUCKY UNIVERSITY. SOME WEATHER INSTRUMENTS ON
            THE ROOF OF THE BUILDING WERE DAMAGED.

&&

MRC
Special weather statement, Jul 6, 12:08 AM EST, 51 minutes before
INZ076-077-083-084-089-090-KYZ023>025-060630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1208 AM EST TUE JUL 6 2004

A LINE OF STRONG THUNDERSTORMS FROM ROUGHLY 23 MILES EAST OF
LAWRENCEVILLE...ILLINOIS TO AROUND 30 MILES WEST OF
HENDERSON...KENTUCKY...IS MOVING EAST AT 40 MPH.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY RAIN WITH
RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS UP TO 45
MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

THESE STORMS WILL BE NEAR...JASPER AROUND 1235 AM
EST...HAWESVILLE...PAOLI...AND CANNELTON AROUND 105 AM EST...AND
ENGLISH AROUND 110 AM EST.

SCHOTT
Local storm report, Jul 6, 12:53 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
153 AM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0144 AM     HAIL             5 E CELESTINE           38.38N 86.69W
07/06/2004  0.88 INCH        DUBOIS             IN   EMERGENCY MNGR

            EMA ALSO REPORTED 45 MPH EST WIND GUST

&&

JB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:24 AM ESTSevere Thunderstorm WarningLMKDubois51 min
Jul 6, 12:44 AM ESTSevere Thunderstorm WarningLMKCrawford, Perry46 min
Jul 6, 2:28 PM ESTSevere Thunderstorm WarningLMKPerry37 min
Jul 6, 2:55 PM ESTSevere Thunderstorm WarningLMKDubois35 min
Jul 6, 2:58 PM ESTSevere Thunderstorm WarningLMKCrawford47 min
Jul 6, 3:08 PM ESTSevere Thunderstorm WarningLMKOrange37 min
Jul 6, 3:16 PM ESTSevere Thunderstorm WarningLMKHarrison44 min
Jul 6, 3:42 PM ESTSevere Thunderstorm WarningLMKFloyd33 min
Jul 6, 3:44 PM ESTSevere Thunderstorm WarningLMKWashington46 min
Jul 6, 4:00 PM ESTSevere Thunderstorm WarningLMKClark45 min
Jul 6, 5:13 PM ESTSevere Thunderstorm WarningLMKDubois42 min
Jul 6, 5:47 PM ESTSevere Thunderstorm WarningLMKOrange43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.